Alert archive / Kentucky / Flash Flood Warnings in 2010

Flash Flood Warning 2, NWS Charleston, WV

May 12, 2010Lawrence County, Ohio; 4 counties in Kentucky; Cabell County, Wayne County, West Virginia

NWS Charleston, WV issued this flash flood warning at May 12, 2010, 12:00 PM EDT for Lawrence County, Ohio; 4 counties in Kentucky; Cabell County, Wayne County, West Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2010, 12:00 PM EDT (16:00 UTC)
Expired
May 12, 2010, 3:00 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Lawrence County, OH, Cabell County, WV, Wayne County, WV

The radar

The Jackson,KY radar (KJKL), 93 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 12:50 PM EDTFLASH FLOODHuntington, WV10TH STREET VIADUCT CLOSED AND PARTS OF 5TH STREET CLOSED DUE TO HIGH WATER.
May 12, 1:55 PM EDTHEAVY RAIN 1.464 S Carter, KY1.46 INCHES OF RAIN IN 3 HOURS WAS REPORTED AT WOLF IFLOWS SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2010-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2010-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

819 
WGUS51 KRLX 121600
FFWRLX
KYC019-043-089-127-OHC087-WVC011-099-121900-
/O.NEW.KRLX.FF.W.0002.100512T1600Z-100512T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1200 PM EDT WED MAY 12 2010

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOYD COUNTY IN KENTUCKY...
  THIS INCLUDES THE CITIES OF...CANNONSBURG...ASHLAND...
  CARTER COUNTY IN KENTUCKY...
  THIS INCLUDES THE CITIES OF...OLIVE HILL...GRAYSON LAKE STATE
  PARK...GRAYSON...CARTER CAVES STATE PARK...
  SOUTHERN GREENUP COUNTY IN KENTUCKY...
  NORTH CENTRAL LAWRENCE COUNTY IN KENTUCKY...
  WESTERN CABELL COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF HUNTINGTON...
  NORTHERN WAYNE COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITIES OF...WAYNE...BEECH FORK STATE PARK...
  SOUTHERN LAWRENCE COUNTY IN SOUTHEAST OHIO...
  THIS INCLUDES THE CITIES OF...PROCTORVILLE...IRONTON...COAL
  GROVE...CHESAPEAKE...

* UNTIL 300 PM EDT

* AT 1154 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM SEVERAL THUNDERSTORMS WAS FALLING OVER THE
  WARNED AREA.  RADAR ESTIMATES OF UP TO 2 INCHES HAD FALLEN WITH
  THESE STORMS.  THIS HEAVY RAIN SHOULD CONTINUE TO MOVE EAST   
  THROUGH 230 PM...WITH AN ADDITIONAL ONE TO TWO INCHES POSSIBLE.
 
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  LOAD AND GREENUP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3836 8324 3842 8325 3850 8320 3857 8310
      3859 8237 3858 8229 3860 8226 3858 8222
      3822 8227 3816 8292 3818 8299 3820 8301
      3819 8306 3827 8316 3819 8326 3823 8331
      3833 8334

$$

09
2 follow-up statements
217 
WGUS71 KRLX 121750
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
150 PM EDT WED MAY 12 2010

KYC019-043-089-127-OHC087-WVC011-099-121900-
/O.CON.KRLX.FF.W.0002.000000T0000Z-100512T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP KY-CARTER KY-BOYD KY-LAWRENCE KY-LAWRENCE OH-CABELL WV-
WAYNE WV-
150 PM EDT WED MAY 12 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR NORTH
CENTRAL LAWRENCE...BOYD...CARTER AND SOUTHERN GREENUP COUNTIES IN
KENTUCKY...AND SOUTHERN LAWRENCE COUNTY IN SOUTHEAST OHIO...AND
NORTHERN WAYNE AND WESTERN CABELL COUNTIES IN WEST VIRGINIA...

AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
HEAVY RAIN THAT PROMPTED THE WARNING HAD PUSHED SOUTH.  HOWEVER... 
WE HAVE RECEIVED REPORTS OF SOME HIGH WATER ISSUES CONTINUING IN 
HUNTINGTON.  THE 10TH STREET VIADUCT WAS CLOSED AND PARTS OF 5TH 
STREET WERE ALSO CLOSED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PRINCESS...
NAPLES...OLDTOWN...LOAD...GREENBO LAKE...GESLING...COALTON...
GREENUP...CATLETTSBURG...CARTER CAVES STATE PARK...CANNONSBURG...
ASHLAND...PROCTORVILLE...IRONTON...COAL GROVE...CHESAPEAKE...
KENOVA...HUNTINGTON...CEREDO AND BARBOURSVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3836 8324 3842 8325 3850 8320 3857 8310
      3859 8237 3858 8229 3860 8226 3858 8222
      3822 8227 3816 8292 3818 8299 3820 8301
      3819 8306 3827 8316 3819 8326 3823 8331
      3833 8334

$$

09
634 
WGUS71 KRLX 121859
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
259 PM EDT WED MAY 12 2010

KYC019-043-089-127-OHC087-WVC011-099-121904-
/O.EXP.KRLX.FF.W.0002.000000T0000Z-100512T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP KY-CARTER KY-BOYD KY-LAWRENCE KY-LAWRENCE OH-CABELL WV-
WAYNE WV-
259 PM EDT WED MAY 12 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 300 PM EDT FOR NORTH
CENTRAL LAWRENCE...BOYD...CARTER AND SOUTHERN GREENUP COUNTIES IN
KENTUCKY...AND SOUTHERN LAWRENCE COUNTY IN SOUTHEAST OHIO...AND
NORTHERN WAYNE AND WESTERN CABELL COUNTIES IN WEST VIRGINIA...

AT 258 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A FEW 
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF THE AREA.  
HOWEVER...HEAVY RAIN IS NO LONGER ANTICIPATED OVER AREAS WHICH 
RECEIVED THE RAINFALL FROM EARLIER TODAY.

IN ADDITION...EMERGENCY MANAGEMENT OFFICIALS AS WELL AS LOCAL MEDIA 
INDICATE THE WATER ISSUES IN AND AROUND HUNTINGTON HAVE SUBSIDED.  

THEREFORE THE FLASH FLOOD WARNING THAT WAS IN EFFECT HAS BEEN 
ALLOWED TO EXPIRE. 

TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

LAT...LON 3836 8324 3842 8325 3850 8320 3857 8310
      3859 8237 3858 8229 3860 8226 3858 8222
      3822 8227 3816 8292 3818 8299 3820 8301
      3819 8306 3827 8316 3819 8326 3823 8331
      3833 8334

$$

09

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 12, 10:59 AM EDT, 1 hour 1 minute earlier.

Area forecast discussion, May 12, 10:59 AM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1059 AM EDT WED MAY 12 2010

.SYNOPSIS...
A FRONT MEANDERS IN OUR VICINITY THE NEXT COUPLE DAYS...CAUSING
CHANCES FOR SHOWERS AND THUNDERSTORMS...INCLUDING A FINAL PASSAGE
THROUGH THE AREA AS A COLD FRONT FRIDAY. HIGH PRESSURE FOR WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE HEAVY MORNING AS AREA HAS BEEN PAINTED UNDER BOTH A MODERATE
RISK FOR EXCESSIVE RAINFALL AND A SLIGHT RISK OF SEVERE
THUNDERSTORMS...ALL SINCE THE START OF THE SHIFT.  OPTED TO GO
AHEAD AND HOIST FFA GIVEN NEW EXCESSIVE RAIN FCST AND IN THE FACE OF
IMPRESSIVE MCS ARRIVING FROM THE W.

SFC ANALYSIS SHOWS FRONT JUST N OF THE AREA...WITH MCS ASSOCIATED
WITH UPPER LEVEL S/W TROF MOVING E INTO THE AREA...INTO THE WARM
SECTOR AIR S OF THE FRONT.  THIS IS LIKELY CONTRIBUTION TO WHY MCS
IS NOT WEAKENING / CLOUD TOPS ARE NOT WARMING AS ONE MIGHT
ORDINARILY EXPECT OTHERWISE.  PWS ARE NOT PROGGED TO GET MUCH ABOVE
1.5 BUT FFG VALUES ARE LOW...ESPECIALLY E OF THE OHIO RIVER.

SEVERE THREAT IS MARGINAL WITH FREEZING LEVEL 11-12KFT BUT DECENT
LOW LEVEL TURNING OF THE WINDS ESPECIALLY UP NEAR THE FRONT SPELLS
PRIMARILY A WIND THREAT.

UPDATED POPS FROM NEAR TERM ENSEMBLE PRECIPITATION AND USED A
RU8C/WRFARW FOR QPF WITH HEAVY RAINFALL AND GUSTY WIND WORDING.
ALSO REDUCED POPS FROM W TO E TONIGHT AS S/W EXITS.  FOR THE NEXT
UPDATE WILL VISIT TEMPERATURES PER COOLING EFFECT OF MCS.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
FRONT WILL BE STRADDLED OVER THE CENTRAL TO NORTHERN CWA EARLY
THURSDAY MORNING. IT LIFTS NORTH AS A WARM FRONT...ATTACHED TO
SURFACE LOW THAT TRAVELS FROM MID MISSISSIPPI RIVER VALLEY TO
CHICAGO AREA THURSDAY...THEN CROSSING MICHIGAN TO EASTERN LAKES BY
FRIDAY MORNING.

WITH MUCH OF REGION ALMOST ENTIRELY IN WARM SECTOR...LOOKING AT A
VERY WARM DAY THURSDAY WITH DEW POINTS CLIMBING INTO THE UPPER 50S
TO LOWE 60S. I LEANED ON WARM SIDE OF GUIDANCE IN THE SOUTHERN
ZONES...WHILE HAVING MORE OF A BLEND IN THE NORTH. CAP WILL BE
TOUGHER TO OVERCOME SOUTH OF THE FRONT...SO I HAVE ONLY SLIGHT TO
LOW CHANCE POPS IN OUR SOUTHERN ZONES. FARTHER NORTH...THERE IS
SUGGESTION THAT ANOTHER WAVE /SHOWN BEST BY THE NAM/ MAY INTERACT
WITH THE WARM FRONT AS IT LIFTS NORTH TO PRODUCE SHOWERS AND
THUNDERSTORMS. MODELS ARE NOT VERY WELL AGREED ON HOW QUICKLY TO
LIFT THE SURFACE FRONT NORTHWARD THURSDAY...WHICH OF COURSE WILL
HAVE IMPLICATIONS ON OPPORTUNITY FOR CONVECTION. I INCREASED POPS
INTO THE 40-50 PCNT RANGE IN THE NORTHERN ZONES WHERE CHANCES WILL
BE BETTER...FOR NOW ELECTED NOT TO GO ANY HIGHER UNTIL MODELS CAN
DEVELOP MORE CONSISTENCY. ALSO...EFFECT OF MESOSCALE
INFLUENCES/COMPLEXES MAY SIGNIFICANTLY ALTER FRONTAL PLACEMENT. FOR
THE STORMS THAT DO DEVELOP...FAIR AMOUNT OF SPEED SHEAR AND EVEN
SOME DIRECTIONAL SHEAR ARE EVIDENT ON SOUNDINGS IN NORTHWESTERN
ZONES SUCH AS THE PARKERSBURG AREA...AS WELL AS CAPES EXCEEDING 1200
J/KG. SO POTENTIAL FOR SOME SEVERE THUNDERSTORMS EXISTS...AS
INDICATED BY THE DAY 2 OUTLOOK FROM SPC.

WARM FRONT TAKES MOST RAIN NORTH WITH IT THURSDAY EVENING...BUT THEN
COLD FRONT OF SYSTEM DROPS IN FROM THE NORTHWEST. MODELS HAVE COME
TOGETHER BETTER ON PUSHING THE FRONT THROUGH BY SATURDAY
MORNING...YET STILL HAVE TO WORK OUT DETAILS OF ANY WAVES ALONG THAT
FRONT. SHOWERS AND THUNDERSTORMS A GOOD BET FOR THE WHOLE AREA AS
THE FRONT GOES THROUGH FRIDAY...AND WENT AHEAD WITH FURTHER INCREASE
IN POPS INTO 60S-70S RANGE. HOWEVER...SHEAR PROFILES AND CAPE LEVELS
WILL NOT BE AS IMPRESSIVE AS THURSDAY...LIMITING THE SEVERE THREAT.
ALSO...FRONT WILL BE MOVING ALONG FAST ENOUGH TO WHICH I AM NOT
ANTICIPATING ORGANIZED WATER PROBLEMS FRIDAY.

LARGE GREAT LAKES HIGH STARTS TO BUILD IN FOR SATURDAY THROUGH
SATURDAY NIGHT...WHICH GIVES US MORE SUNSHINE...DRY WEATHER...AND
COOLER TEMPERATURES.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
HIGH PRESSURE BUILDS IN FOR WEEKEND. HOWEVER...KEPT SLIGHT POPS IN
ACROSS FAR SOUTHERN COAL FIELDS ALONG WEAK BOUNDARY THAT WILL REMAIN
TO THE SOUTH. THIS WEAK BOUNDARY WILL SERVE AS A FRONTAL BOUNDARY
FOR THE NEXT APPROACHING SYSTEM BEGINNING OF NEXT WEEK.

MODEL GUIDANCE IS CONSISTENT WITH AN UPPER LEVEL TROUGH DEEPENING A
SURFACE LOW IN THE MISSISSIPPI AND OHIO VALLEYS. 12Z GFS HAS THIS
SURFACE LOW TRACKING DIRECTLY THROUGH CWA WHILE 00Z ECMWF PUSHES THE
LOW MUCH FURTHER SOUTH LEADING TO THE GENERATION OF A COASTAL LOW.
GFS DEEPENS THE LOW MUCH FURTHER THAN THE ECMWF. WENT WITH ECMWF/HPC
WITH THIS SYSTEM AND LIKELY POPS ACROSS SE CWA DAY 6 AND 7. TWEAKED
MAV/MOS TEMPS THROUGH THE EXTENDED.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
12Z WEDNESDAY THRU 12Z THURSDAY...
WEAK FRONT WILL BE NEARLY STATIONARY ACROSS NORTHERN WEST VIRGINIA
AND SOUTHEAST OHIO THRU PERIOD...AND WILL BE THE FOCUS FOR
WIDESPREAD SHOWERS AND THUNDERSTORMS. THE BEST CHANCE COMES THIS
AFTERNOON AND EVENING ACROSS THE NORTH HALF OF OUR AREA...AS AN
UPPER LEVEL DISTURBANCE MOVES ACROSS. OTHERWISE...SCATTERED SHOWERS
AND THUNDERSTORMS SOUTH...MAINLY THIS AFTERNOON.

MAINLY VFR CEILINGS SOUTH OF THE FRONT...EXCEPT SOME MOUNTAIN
LOCATIONS. GENERAL MVFR ALONG AND NORTH OF THE FRONT. BECOMING MVFR
WITH WIDESPREAD SHOWERS AND THUNDERSTORMS THIS AFTERNOON NORTH OF
HTS-CRW LINE.

AFTER 12Z THURSDAY...
POST RAIN IFR CONDITIONS IN FOG POSSIBLE THURSDAY MORNING...
ESPECIALLY IN SHELTERED VALLEYS AND ALONG RIVER.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ005>008-
     013>018-026>030-035>039-046-047.
OH...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR OHZ083>087.
KY...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR KYZ101>103-
     105.
VA...NONE.

&&

SYNOPSIS...MDP/JMV
NEAR TERM...TRM
SHORT TERM...MDP
LONG TERM...TAX
AVIATION...JMV
Hazardous weather outlook, May 12, 10:47 AM EDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1047 AM EDT WED MAY 12 2010

OHZ066-067-075-076-VAZ003-004-WVZ009>011-019-020-024-025-031>034-040-
131500-
PERRY-MORGAN-ATHENS-WASHINGTON-DICKENSON-BUCHANAN-WOOD-PLEASANTS-
TYLER-RITCHIE-DODDRIDGE-MINGO-LOGAN-HARRISON-TAYLOR-MCDOWELL-WYOMING-
BARBOUR-
1047 AM EDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
VIRGINIA...PART OF NORTHERN WEST VIRGINIA...AND FAR SOUTHERN WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY HEAVY RAINFALL POSSIBLE IN THUNDERSTORMS THIS AFTERNOON.
NO FLOOD OR SEVERE THUNDERSTORM WATCHES OR WARNINGS ARE EXPECTED
AT THIS TIME...BUT AREA WILL BE MONITORED CLOSELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ083>087-WVZ005>008-013>018-026>030-035>039-046-047-
131500-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-POCAHONTAS-RANDOLPH-
1047 AM EDT WED MAY 12 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...EXTREME SOUTHEAST OHIO AND CENTRAL WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THE AREA IS ALSO UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
OHIO...NORTHEAST KENTUCKY AND NORTHERN WEST VIRGINIA
THURSDAY...MAINLY FOR THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 12, 10:48 AM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1048 AM EDT WED MAY 12 2010

KYZ101>103-OHZ083>087-121545-
BOYD KY-CARTER KY-GALLIA OH-GREENUP KY-JACKSON OH-LAWRENCE OH-
MEIGS OH-VINTON OH-
1048 AM EDT WED MAY 12 2010

...STRONG THUNDERSTORMS WILL AFFECT BOYD...CARTER...GALLIA...
GREENUP...JACKSON...LAWRENCE...SOUTHERN VINTON AND WESTERN MEIGS
COUNTIES...

AT 1042 AM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED OVER
WEST PORTSMOUTH...MOVING EAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THESE STORMS.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR GREENUP...NAPLES...COALTON...AND RUSH
AROUND 1055 AM...HANGING ROCK...WURTLAND...WORTHINGTON...AND
RACELAND AROUND 1100 AM...PETERSBURG AND IRONTON AROUND 1105 AM.

THIS WILL IMPACT

I-64 BETWEEN MILE MARKERS 155 AND 191 IN KENTUCKY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Local storm report, May 12, 11:15 AM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1115 AM EDT WED MAY 12 2010

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

11005 AM     HAIL             GLOUSTER                39.52N 82.07W
05/12/2010   0.50 INCH       ATHENS             OH   PUBLIC

&&

NNNN
Local storm report, May 12, 11:18 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1118 AM EDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 AM     HAIL             3 SW GLOUSTER           39.47N 82.12W
05/12/2010  E0.50 INCH       ATHENS             OH   PUBLIC

            REPORTED BY COCORAHS SPOTTER.

1106 AM     HAIL             GLOUSTER                39.50N 82.08W
05/12/2010  E0.25 INCH       ATHENS             OH   PUBLIC

&&

JHOVIS
Special weather statement, May 12, 11:40 AM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1140 AM EDT WED MAY 12 2010

KYZ103-OHZ086-087-WVZ006-007-014-015-121630-
BOYD KY-CABELL WV-GALLIA OH-KANAWHA WV-LAWRENCE OH-MASON WV-PUTNAM
1140 AM EDT WED MAY 12 2010

...A STRONG THUNDERSTORM WILL AFFECT BOYD...CABELL...NORTHWESTERN
KANAWHA...PUTNAM...SOUTH CENTRAL GALLIA...SOUTHERN LAWRENCE AND
SOUTHERN MASON COUNTIES...

AT 1130 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER IRONTON...
MOVING EAST AT 50 MPH.

WIND GUSTS TO 45 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR CHESAPEAKE...AROUND 1145 AM...SCOTTOWN...
ATHALIA...PROCTORVILLE...AND PEA RIDGE AROUND 1150 AM...GREEN
BOTTOM...CROWN CITY...AND BARBOURSVILLE AROUND 1155 AM AND ASHTON
AROUND NOON.

THIS WILL IMPACT THE FOLLOWING INTERSTATES

I-64 BETWEEN MILE MARKERS 13 AND 56 IN WEST VIRGINIA...I-77 BETWEEN
MILE MARKERS 110 AND 117 IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Local storm report, May 12, 11:45 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1145 AM EDT WED MAY 12 2010

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             NELSONVILLE             39.45N 82.25W
05/12/2010  U0.50 INCH       ATHENS             OH   PUBLIC

&&

NNNN

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 9:32 AM EDTFlash Flood WatchRLXGallia, Jackson, Lawrence, Meigs, Vinton13 hr
May 12, 10:53 AM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Perry, Washington40 min
May 12, 1:23 PM EDTFlash Flood WarningRLXPocahontas, Randolph, Webster4 hr
May 12, 6:56 PM EDTFlash Flood WarningRLXKanawha, Putnam85 min
May 12, 7:33 PM EDTFlash Flood WarningRLXBoone, Kanawha117 min

Nearby

Flash Flood Warnings in Kentucky, 2010Flash Flood Warnings in West Virginia, 2010Flash Flood Warnings in Ohio, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.